Florida, 2018

Damaging Wind in Florida, June 17, 2018

June 17, 2018 · NWS JAX · 1 event in 1 county or zone

A surface front was draped over SE GA with a dominant east coast sea breeze drifting inland over a moist and unstable airmass. A severe storm impacted Marion county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A surface front was draped over SE GA with a dominant east coast sea breeze drifting inland over a moist and unstable airmass. A severe storm impacted Marion county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 17, 3:19 PM EST, 1 hour 57 minutes earlier.

Area forecast discussion, Jun 17, 3:19 PM EST, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
419 PM EDT Sun Jun 17 2018

.SHORT TERM...Tonight and Monday...East coast seabreeze moving
inland across ne Fl this afternoon. Drier air aloft has reduced
the coverage of storms today. A cloudy start today over se Ga
delayed the seabreeze and formation of convection there...with
storms now forming as outflows from previous storms are acting on
increasing instability. Best coverage of storms will be over
western zones this afternoon/evening as the seabreeze continues
westward. A deepening easterly flow on Monday with drier air
aloft advecting to the east coast will mean scattered convection
over inland areas west of I-95. Near average temperatures will
continue.

Monday night through Wednesday night...High pressure at the
surface and aloft will maintain a deep easterly flow on Monday.
East coast sea breeze will move well inland with best afternoon
rain chances near the I-75 corridor where the seabreeze merger and
higher moisture values will be located. Surface ridge will shift
to the south with a light low level sw flow developing for Tuesday
and Wednesday. This will result in hotter temperatures near the
east coast as the seabreeze will be slower to move inland. Drier
air aloft near the east coast will result in lower rain chances
near the coast with scattered p.m. storms again expected over
inland areas Tuesday and Wednesday. Slow cell motions will lead to
areas of locally heavy rainfall. Above normal temperatures are
expected.

.LONG TERM...Thursday through Sunday...Mid and upper level ridge
will be situated across the area through the period. Surface ridge
will be south of the area with a trough across the Carolinas and
Georgia which will provide a sw low level flow and hot temperatures.
Daily high temperatures are expected to be in the mid 90s over
inland areas with heat indices near 105. Ample moisture (PWATs
near 2") will remain under the ridge for daily convection. Light
winds will result in seabreezes moving inland where the best
coverage of storms will occur.

&&

.AVIATION...Predominantly VFR conditions through tonight. Scattered
thunderstorms will continue to develop inland this afternoon
producing locally IFR conditions and gusty winds. Storms expected
to dissipate later this evening with a chance of patchy fog early
Monday morning reducing visibilities.

&&

.MARINE...High pressure to the north will continue the east to
southeast winds through Monday. Surface ridge pushes south of the
area by midweek resulting in an offshore flow pattern again
interrupted by daily seabreezes. Low wind speeds and sea heights
are expected over the next few days.

Rip Currents: Moderate risk on Monday due to onshore winds
persisting.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  71  91  71  92 /  20  50  20  40
SSI  76  86  75  89 /   0  20  10  20
JAX  73  90  72  92 /   0  20  10  40
SGJ  75  87  72  89 /   0  20   0  30
GNV  72  91  71  92 /   0  40  20  40
OCF  72  92  71  92 /  10  30  20  30

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

Zibura/Hess/Bricker

In the hours before

Special weather statement, Jun 17, 2:46 PM EST, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
346 PM EDT SUN JUN 17 2018

GAZ149-163-172015-
Atkinson GA-Clinch GA-
346 PM EDT SUN JUN 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ATKINSON AND
NORTHWESTERN CLINCH COUNTIES UNTIL 415 PM EDT...

At 346 PM EDT, Doppler radar was tracking a strong thunderstorm near
Pearson, moving southeast at 15 mph.

Excessive cloud-to-ground lightning and wind gusts of 45 to 50 mph
can be expected along with torrential rainfall.

Locations impacted include...
Pearson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3123 8305 3126 8304 3127 8303 3128 8304
      3135 8290 3118 8269 3108 8297 3118 8297
      3118 8304 3121 8305
TIME...MOT...LOC 1946Z 325DEG 12KT 3126 8294

ELSENHEIMER
Special weather statement, Jun 17, 2:57 PM EST, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
357 PM EDT SUN JUN 17 2018

FLZ036-172045-
Alachua FL-
357 PM EDT SUN JUN 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ALACHUA COUNTY UNTIL
445 PM EDT...

At 356 PM EDT, Doppler radar was tracking a strong thunderstorm over
Gainesville Airport, or near Gainesville, moving south at 15 mph.

Wind gusts up to 55 mph can be expected along with possible minor
wind damage.

Locations impacted include...
Gainesville, University Of Florida, Gainesville Airport, Rochelle,
Newnans Lake, Micanopy and Grove Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2974 8234 2973 8216 2951 8212 2951 8243
      2966 8236
TIME...MOT...LOC 1956Z 005DEG 14KT 2967 8227

ELSENHEIMER
Local storm report, Jun 17, 3:04 PM EST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Jacksonville FL
404 PM EDT SUN JUN 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 PM     TSTM WND GST     GAINESVILLE             29.67N 82.34W
06/17/2018  M54 MPH          ALACHUA            FL   ASOS

            THE GAINESVILLE AIRPORT ASOS RECORDED A WIND GUST OF 54
            MPH.

&&

RBRICKER
Special weather statement, Jun 17, 4:38 PM EST, 38 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
538 PM EDT SUN JUN 17 2018

GAZ162-163-172215-
Clinch GA-Echols GA-
538 PM EDT SUN JUN 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ECHOLS AND SOUTHERN
CLINCH COUNTIES UNTIL 615 PM EDT...

At 537 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Needmore, or 14 miles northwest of Fargo, moving south
at 15 mph.

Wind gusts near 45 mph can be expected along with torrential
rainfall.

Locations impacted include...
Fargo and Needmore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3090 8290 3091 8263 3070 8246 3062 8260
      3060 8283 3061 8289 3079 8298
TIME...MOT...LOC 2137Z 358DEG 13KT 3082 8274

ELSENHEIMER
Special weather statement, Jun 17, 4:58 PM EST, 18 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
558 PM EDT SUN JUN 17 2018

FLZ040-172230-
Marion FL-
558 PM EDT SUN JUN 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MARION COUNTY UNTIL
630 PM EDT...

At 557 PM EDT, Doppler radar was tracking a strong thunderstorm near
Anthony, or near Ocala, moving south at 20 mph.

Wind gusts of 45 to 55 mph can be expected along with frequent
lightning and torrential rainfall.

Locations impacted include...
Ocala, Ocala Airport, Anthony, Santos, Belleview and Lowell.

LAT...LON 2936 8225 2930 8207 2904 8205 2907 8233
      2918 8244
TIME...MOT...LOC 2157Z 017DEG 17KT 2925 8220

ELSENHEIMER
Special weather statement, Jun 17, 5:14 PM EST, 2 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
614 PM EDT SUN JUN 17 2018

FLZ020-022-GAZ162-163-172245-
Columbia FL-Hamilton FL-Clinch GA-Echols GA-
614 PM EDT SUN JUN 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COLUMBIA...
NORTHEASTERN HAMILTON...ECHOLS AND SOUTHEASTERN CLINCH COUNTIES UNTIL
645 PM EDT...

At 613 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Statenville to near Needmore. Movement was
southeast at 10 mph.

Excessive cloud-to-ground lightning and wind gusts of 45 to 50 mph
can be expected.

Locations impacted include...
Jasper, Jennings, Fargo, Statenville, Belmont and Needmore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3080 8313 3078 8252 3074 8243 3073 8243
      3073 8242 3072 8243 3058 8243 3058 8246
      3047 8246 3049 8297 3062 8314
TIME...MOT...LOC 2213Z 334DEG 10KT 3072 8294 3071 8263

ELSENHEIMER

The radar

The Jacksonville radar (KJAX), 158 km away, was scanning. The volume nearest the first event began at 22:16 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Marion

When
June 17, 5:16 PM EST
Where
Marion County, 2.28 mi SW of Ocala Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
29.150, -82.250

Trees were blown down onto power lines near Westport High School.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2018Every state in 2018This day in weather historyWarnings in Florida, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 769110.